An Indiana woman claims taking the bisphosphonate drug Fosamax caused her to suffer fractures to her left and right femur bones. She has become the latest to file a lawsuit against the manufacturers of the drug, alleging they failed to warn of this dangerous side effect.
The woman is being represented by the national law firm of Parker Waichman LLP, which represents numerous victims of Fosamax injuries. The lawsuit names Merck Sharp & Dohme Corp., Merck & Co. Inc., and other potential manufacturers as Defendants in the case.
The Indiana woman claims she took Fosamax to prevent bone loss for years before she suffered unexpected fractures to her left femur bone in July 2010. In October of that year, she suffered a fracture to her right femur bone. These bones are often considered the most difficult to break in the entire human body but recent studies have shown that long-term use of Fosamax and other bisphosphonate drugs to prevent bone loss actually makes the bone porous and sponge-like, increasing the risk of bone fractures.
In addition to damages sought for the costs associated with the breaks, the Indiana woman’s lawsuit also claims “severe mental and physical pain and suffering, permanent injuries and emotional distress, economic loss due to medical expenses and living related expenses due to a new lifestyle,” according to a news release issued by Parker Waichman. The lawsuit was filed recently in Superior Court of New Jersey, Atlantic County Law Division.
The woman claims Merck and other manufacturers were well aware of this specific danger posed by Fosamax and failed to warn the public and health regulators in lieu of boosting revenue. Fosamax and other bisphosphonate drugs are often prescribed to post-menopausal women to prevent osteoporosis. Other drugs in the bisphosphonates class include Actonel, Boniva, Didronel, and Skelid. These drugs are taken by millions of women to prevent osteoporosis. These drugs also carry a risk of osteonecrosis of the jaw bone.
The Indiana woman claims she would have not agreed to start taking Fosamax had she or her physician been warned of this life-changing side effect. The lawsuit states that bisphosphonate drugs actually cause what they’re designed to prevent, bone loss. Citing the complaint, Fosamax “suppresses bone turnover while allowing secondary mineralization.”
It was not until October 2010 that the Food and Drug Administration issued a warning about the potential for femur fractures and other similar side effects caused by taking these drugs on a long-term basis. The agency determined that taking bisphosphonates for several years, longer than five years, had no clinical benefit and significantly increased the risk a woman would suffer bone fractures, specifically to the femur. Another study found that 82 percent of patients who had suffered atypical femur fractures had been taking a bisphosphonate drug for several years at the time of the incident.